“It’s Over”

Fandango’s prompt word for today is OVER. As I took a second look at it just now to see if the word would nudge me into a blog post, a memory popped up. So here’s my response:

~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~

“It’s over,” I’d tell myself. Over and over I repeated those words, fighting the feelings, the sensations running through my system.

When I was 27 I found a hard, walnut-sized lump in one breast. A shocker. I thought my life was OVER — too soon! Five minutes later I’d made an appointment with my GP.  Within a week I was facing surgery for breast cancer.

Being so young, I recovered fairly fast afterward. I was booked for a trip to the Cancer Clinic at London’s Victoria Hospital. (London, Ontario, that is) I was given three different oral chemo drugs and the oncologist set up a schedule for chemo-therapy.

Every Monday morning I had to report for blood tests, then was taken to a small room where I sat and had that stuff pumped into my veins. As time went on the veins got more uncooperative and would collapse when the nurse tried to insert the needle. She tried 3 or 4 sites at times. Now THAT got painful!

It’s pretty hard to describe how I felt after chemo. Not really weak, but like you had something inside you that you just didn’t WANT to feel or think about. Even back in Jan of 1981, when I started chemo, they had pretty good anti-nausea drugs but I didn’t push my luck by thinking about how I felt. I focused on, “This will very soon be over.”

For the first eight treatments the drugs (methotrexate, vincristine, and something called FV) were cold from the fridge, injected right into my vein. Definitely chills a person! Sometimes I read that expression in a tension-filled scene, “His blood ran cold.” I believe I know what that feels like a lot better than any story character. 🙂 And before long my head was cold, too, because my hair started falling out after the second treatment and was completely gone by the third.

Vincristine—extracted from a South African primrose, if I recall correctly—has some nasty side effects: it damages the nerve endings. I had to quit that after three treatments because my finger tips and toes were numb.

The second round, Adriamycin, lasted four weeks, again once a week. This drug was so damaging to the vein the nurse would inject it very slowly through an IV drip. Thankfully, though, it didn’t knock out my hair, which had started to grow again.

During those weeks different friends kindly drove me into the city and drove me home again. We went straight home, never tried to stop and pick up this or that. And all the way home I’d tell myself, “It’s over.”

At certain times of your life, OVER can be a most beautiful word.